Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Midland/Odessa, TX

August 16, 2002Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2002, 5:59 PM CDT for Reeves County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 5:59 PM CDT (22:59 UTC)
Expired
Aug 20, 2002, 6:30 PM CDT
In force
4 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS54 KMAF 162259
SVRMAF
TXC371-389-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM OVER THE WESTERN PECOS COUNTY...AND SOUTHERN 
  REEVES COUNTY LINE...OR ABOUT 29 MILES NORTHEAST OF FORT DAVIS...
  MOVING NORTHEAST 10 MPH.

DESTRUCTIVE WINDS TO 70 MPH AND BLINDING DUST SEVERELY LIMITING VISIBILITIES
ALONG INTERSTATE 10 CAN BE EXPECTED WITH THIS STORM. PERSONS ON INTERSTATE 
10 NEAR THE COUNTY LINE AND RURAL RESIDENTS WILL BE AFFECTED BY THIS STORM 
IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF A STURDY BUILDING. AVOID WINDOWS

LAT...LON 3089 10376 3063 10338 3099 10310 3122 10345

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 2:55 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT FRI AUG 16 2002

STR WILL PERSIST OVER SOUTHERN HALF OF CONUS THROUGH HE SHORT TERM...
AS WESTERLIES REMAIN ACROSS THE NORTHERN HALF.  WATER VAPOR IMAGERY
INDICATING MONSOONAL MOISTURE FURTHER EAST THAN YESTERDAY...WITH
ASSOCIATED CLOUD COVER SPREADING OVER CWA FROM THE WEST.  IN THE
LOWER LEVELS...BEST MOISTURE CONVERGENCE RESIDING OVER THE HIGHER
TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG SURFACE TROUGH.

EXPECTING PERSISTENCE THROUGH 60 HOURS AS STR REMAINS IN PLACE...
AND WEAK CIRCULATIONS UNDER THIS RIDGE AID IN MOSTLY AFTERNOON/
EVENING THUNDERSTORM DEVELOPMENT...MAINLY OVER THE HIGHER TERRAIN.
ISOLATED THUNDERSTORMS IN THE PLAINS APPEAR TO BE A STRETCH...
ESPECIALLY WELL AWAY FROM HIGHER TERRAIN...SO WILL NOT INCLUDE IN
ZONES.  FORECAST SOUNDINGS MORE AKIN TO INVERTED V TODAY...SO WILL
NOT DISCOUNT ISOLATED SEVERE THUNDERSTORM WIND GUSTS INTO EARLY
EVENING.  HIGH AND LOW TEMPERATURES WILL NOT BE MUCH DIFFERENT FROM
TODAY...SO WILL TWEAK PREVIOUS FORECAST UP A LITTLE.

IN THE EXTENDED...LATEST AVN DIGGING WEST COAST TROUGH A BIT DEEPER
THAN EARLIER MRF/ECMWF...RESULTING IN UPPER RIDGE RE-SITUATING OVER
SOUTHEAST U.S.  LITTLE CHANGE EXPECTED ATTM FOR OUR NECK OF THE WOODS
AS PLAINS WILL CONTINUE TO LACK LOW LEVEL FOCUS...MUCH LESS DECENT
UPPER SUPPORT.  THEREFORE...WILL NOT CHANGE EXTENDED TEMPS OR PRECIP.
ONE THING OF NOTE...MRF ESTABLISHES WEST COAST RIDGE/EAST COAST
TROUGH BEYOND DAY 7.  WOULD BE NICE TO SEE ANOTHER FRONT MAKING IT
INTO THE AREA...NOT TO MENTION POSSIBILITY OF PRECIPITATION.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  75/ 99/74/ 99    ----
LSA  71/ 99/70/100    --1-
6R6  75/100/74/101    ----
MRF  62/ 93/62/ 94    2111
CNM  72/102/71/102    2121

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Aug 16, 3:30 PM CDT, 2 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI AUG 16 2002

.SYNOPSIS...
DAYTIME HEATING AND A MOIST UNSTABLE AIRMASS WILL COMBINE TO PRODUCE
ISOLATED EVENING THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...WIND
GUSTS NEAR 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.  SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH TONIGHT.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH SATURDAY MORNING.

SN
Special weather statement, Aug 16, 3:42 PM CDT, 2 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT FRI AUG 16 2002

.SYNOPSIS...
DAYTIME HEATING AND A MOIST UNSTABLE AIRMASS WILL COMBINE TO PRODUCE
ISOLATED EVENING THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.  WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...WIND
GUSTS NEAR 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.  SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH TONIGHT.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THROUGH SATURDAY MORNING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:59 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves12 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.